Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the condition of a matrix arising in the numerical inversion of the Laplace transform


Author: Walter Gautschi
Journal: Math. Comp. 23 (1969), 109-118
MSC: Primary 65.25
DOI: https://doi.org/10.1090/S0025-5718-1969-0239729-8
MathSciNet review: 0239729
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Bellman, Kalaba, and Lockett recently proposed a numerical method for inverting the Laplace transform. The method consists in first reducing the infinite interval of integration to a finite one by a preliminary substitution of variables, and then employing an $ n$-point Gauss-Legendre quadrature formula to reduce the inversion problem (approximately) to that of solving a system of $ n$ linear algebraic equations. Luke suggests the possibility of using Gauss-Jacobi quadrature (with parameters $ \alpha $ and $ \beta $) in place of Gauss-Legendre quadrature, and in particular raises the question whether a judicious choice of the parameters $ \alpha $, $ \beta $ may have a beneficial influence on the condition of the linear system of equations. The object of this note is to investigate the condition number cond $ (n,\alpha ,\beta )$ of this system as a function of $ n$, $ \alpha $, and $ \beta $. It is found that cond $ (n,\alpha ,\beta )$ is usually larger than cond $ (n,\beta ,\alpha )$ if $ \beta > \alpha $, at least asymptotically as $ n \to \infty $. Lower bounds for cond $ (n,\alpha ,\beta )$ are obtained together with their asymptotic behavior as $ n \to \infty $. Sharper bounds are derived in the special cases $ n$, $ n$ odd, and $ \alpha = \beta = \pm \frac{1} {2}$, $ n$ arbitrary. There is also a short table of cond $ (n,\alpha ,\beta )$ for $ \alpha $, $ \beta = - .8(.2)0,.5,1,2,4,8,16,\beta \leqq \alpha $, and $ n = 5,10,20,40$. The general conclusion is that cond $ (n,\alpha ,\beta )$ grows at a rate which is something like a constant times $ {(3 + \surd 8)^n}$, where the constant depends on $ \alpha $ and $ \beta $, varies relatively slowly as a function of $ \alpha $, $ \beta $, and appears to be smallest near $ \alpha = \beta = - 1$. For quadrature rules with equidistant points the condition grows like $ (2\surd 2/3\pi ){8^n}$.


References [Enhancements On Off] (What's this?)

  • [1] A. B. Bakušinskiĭ, ``On a numerical method for the solution of Fredholm integral equations of the first kind,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 5, 1965, pp. 744-749. (Russian)
  • [2] A. B. Bakušinkiĭ, ``On a certain numerical method of solution of Fredholm integral equations of the first kind,'' Comput. Methods Programming. Vol. V, Izdat. Moskov. Univ., Moscow, 1966, pp. 99-106. (Russian) MR 35 #6386.
  • [3] R. Bellman, R. Kalaba & J. Lockett, ``Dynamic programming and ill-conditioned linear systems. II,'' J. Math. Anal. Appl., v. 12, 1965, pp. 393-400. MR 32 #9104. MR 0191702 (32:9104)
  • [4] R. Bellman, R. E. Kalaba & J. A. Lockett, Numerical Inversion of the Laplace Transform. Applications to Biology, Economics, Engineering and Physics, American Elsevier, New York, 1966. MR 34 #5282. MR 0205454 (34:5282)
  • [5] W. Gautschi, ``On inverses of Vandermonde and confluent Vandermonde matrices,'' Numer. Math., v. 4, 1962, pp. 117-123. MR 25 #3059. MR 0139627 (25:3059)
  • [6] W. Gautschi, ``Construction of Gauss-Christoffel quadrature formulas,'' Math. Comp., v. 22, 1968, pp. 251-270. MR 0228171 (37:3755)
  • [7] V. I. Krylov, V. V. Lugin & L. A. Janovič, Tables for the Numerical Integration of Functions with Power Singularities $ \int_0^1 {{x^\beta }{{(1 - x)}^\alpha }f(x)dx} $, Izdat. Akad. Nauk. Belorussk. SSR, Minsk, 1963. (Russian) MR 28 #253. MR 0157012 (28:253)
  • [8] Y. L. Luke, Review 6, Math. Comp., v. 22, 1968, pp. 215-218.
  • [9] D. L. Phillips, ``A technique for the numerical solution of certain integral equations of the first kind,'' J. Assoc. Comput. Mach., v. 9, 1962, pp. 84-97. MR 24 #B534. MR 0134481 (24:B534)
  • [10] G. Szegö, Orthogonal Polynomials, Amer. Math. Soc. Colloq. PubL., Vol. 23, Amer. Math. Soc., Providence, R. I., 1959. MR 21 #5029.
  • [11] A. N. Tihonov & V. B. Glasko, ``An approximate solution of Fredholm integral equations of the first kind,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 4, 1964, pp. 564-571. (Russian) MR 29 #6654. MR 0169404 (29:6654)
  • [12] J. Todd, Introduction to the Constructive Theory of Functions, Academic Press, New York, 1963. MR 27 #6061. MR 0156129 (27:6061)
  • [13] S. Twomey, ``On the numerical solution of Fredholm integral equations of the first kind by the inversion of the linear system produced by quadrature,'' J. Assoc. Comput. Mach., v.10, 1963, pp. 97-101. MR 29 #6655. MR 0148249 (26:5757)
  • [14] P. N. ZaiKin, ``On the numerical solution of the inversion problem of operational calculus in the real domain,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 8, 1968, pp. 411-415. (Russian) MR 0238471 (38:6747)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.25

Retrieve articles in all journals with MSC: 65.25


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1969-0239729-8
Article copyright: © Copyright 1969 American Mathematical Society

American Mathematical Society